Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 196, NWS Hastings, NE

August 9, 2017Gosper County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 9, 2017, 4:15 PM CDT for Gosper County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2017, 4:15 PM CDT (21:15 UTC)
Expired
Aug 9, 2017, 4:43 PM CDT
In force
28 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Gosper County, NE

The radar

The Grand Island radar (KUEX), 120 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:11 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 9, 2:11 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
211 PM CDT Wed Aug 9 2017

.SHORT TERM...(This evening through Thursday)
Issued at 202 PM CDT Wed Aug 9 2017

A cold front is currently located just to the northwest of the
CWA. This front is expected to be the focus of thunderstorm
development over the following few hours. The HRRR has been very
consistent developing a line of storms and moving it southeastward
across the area through the early evening. I expect that this
line will gradually weaken later in the evening as instability
wanes a bit. Speaking of instability, RAP soundings show
1500-2000J of sfc-based CAPE. Coupled with around 25 kts of 0-6km
bulk shear, storms will be supportive of marginally severe hail
and up to 60 mph wind gusts...especially if storms develop into a
well-defined line.

Thunderstorms should clear out of the area by around midnight at
the latest. After that, we are looking at a decent potential for
fog development into Thursday morning. There is some question on
how well we will clear out, but the HRRR and SREF are both hinting
at lower visibilities, so I've continued the forecast of patchy
fog across the area.

Later Thursday afternoon, another cluster of thunderstorms is
expected to develop over the High Plains, mainly affecting the
southwestern half of the CWA into the evening and overnight. A
strengthening upper level jet will lead to higher bulk shear
values than today...on the order of 40 to 50 kts. With a corridor
of 2000J of MUCAPE present according to the NAM, strong to severe
storms are a threat once again.

.LONG TERM...(Thursday night through Wednesday)
Issued at 202 PM CDT Wed Aug 9 2017

Thunderstorm chances will gradually diminish Thursday night into
Friday morning, before returning from the west Friday night as a
compact wave moves through the area.

The model blend has PoPs lingering across the entire area through
the day on Saturday as additional thunderstorms will likely develop
on remnant boundaries. That said, I think that there will be
significant dry time after the overnight convection moves out of the
area, but it is hard to pinpoint timing enough to have any 6-hour
dry periods.

Off and on rain and thunderstorm chances continue Sunday and Monday
as the main trough and enhanced upper level jet continue to impact
the area. These features will gradually move east of the area Monday
night into Tuesday. While we don't have a completely dry forecast
for these time periods, I think that it will mark a transition to a
somewhat drier pattern through the middle of next week.

Thanks to northwesterly flow aloft, temperatures will continue to
be below normal. In fact, high temperatures are expected to stay
out of the 90s for the entirety of the forecast period. Look for
this to change as we move into increasingly zonal flow by the
latter half of next week.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday)
Issued at 1209 PM CDT Wed Aug 9 2017

Main impacts for this TAF period will be thunderstorms tonight and
fog overnight.

Thunderstorms are expected to develop later this afternoon along a
cold front stretching roughly from LBF to ODX. These storms will
push southeastward into the late afternoon and evening, most
likely impacting GRI and EAR between 22Z and 02Z.

After these storms clear out of the area, models are indicating a
decent potential for fog development. For now, I've only taken
visibility down to 4SM, as the HRRR doesn't really drop
visibilities much lower than that. That said, the SREF does have
40-50% probabilities of visibilities less than 3 miles, so this
will need to be re-evaluated again this evening.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Mangels
Hazardous weather outlook, Aug 9, 2:33 PM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
233 PM CDT Wed Aug 9 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
233 PM CDT Wed Aug 9 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

A cluster of thunderstorms is expected to move across the area
late this afternoon through the evening. Some of these storms
could be strong to severe with hail near the size of quarters, 60
MPH wind gusts and locally heavy rainfall. The best chance for
severe weather will occur northwest of a line from Stockton,
Kansas to Geneva, Nebraska from 4PM to 8PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Between Thursday and Tuesday, there are several chances for
thunderstorms within the outlook area. At this time, it appears
that the best chances for thunderstorms will occur Thursday and
again Friday night through Saturday.

There is a risk for a few strong to severe storms Thursday
afternoon and evening, mainly south of a line from Elwood to
Hebron. Threats include hail to the size of ping pong balls, wind
gusts up to 60 MPH and locally heavy rain.

There may be potential for a few more strong to severe
storms through the weekend, but details remain uncertain at this
point.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4PM and 8PM this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Mangels

In the hours before

Special weather statement, Aug 9, 3:24 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Hastings NE
324 PM CDT WED AUG 9 2017

NEZ060-072-092115-
Dawson NE-Gosper NE-
324 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GOSPER AND
SOUTHWESTERN DAWSON COUNTIES UNTIL 415 PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Eustis, or 20 miles west of Lexington, moving
southeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Farnam.

LAT...LON 4090 10022 4079 9987 4053 9990 4053 9998
      4070 9998 4070 10022
TIME...MOT...LOC 2024Z 300DEG 13KT 4075 10013

Mangels

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:24 PM CDTSpecial Weather StatementGIDDawson51 min
Aug 9, 3:42 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper48 min
Aug 9, 4:21 PM CDTSpecial Weather StatementGIDBuffalo39 min
Aug 9, 4:42 PM CDTSevere Thunderstorm WarningGIDBuffalo, Sherman48 min
Aug 9, 5:08 PM CDTSevere Thunderstorm WarningGIDFurnas52 min
Aug 9, 5:20 PM CDTSpecial Weather StatementGIDBuffalo40 min
Aug 9, 5:49 PM CDTSpecial Weather StatementGIDFurnas41 min
Aug 9, 5:03 PM CDTSpecial Weather StatementGIDRooks27 min
Aug 9, 6:20 PM CDTSpecial Weather StatementGIDPhillips40 min
Aug 9, 6:23 PM CDTSevere Thunderstorm WarningGIDPhillips52 min
Aug 9, 6:54 PM CDTSpecial Weather StatementGIDRooks51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.